Toothache

Hi,

Just wandering if somebody could help me? I have been diagnosed with B12 deficiency and have had all my loading doses and just had my first maintenance dose. The trouble is I've had toothache for a few days and I was going to go to the dentist but I'm worried about the effects of the anaesthetic as I've read it strips the B12 from your system.

Not sure what to do as I don't want to put up with the pain but I've only just had my maintenance dose.

Any advice would be most grateful

Thanks

6 Replies

oldestnewest
  • Hi Smudge64,

    Tell your dentist that you have treatment for B12 def, they can then use an other anaesthetic, if needed, that will not deplete your body of B12.

    I hope this helps,

    Kind regards,

    Marre.

  • Hi Marre,

    Thank you for your reply. I know I sound a bit clueless (probably because I am) it's all still pretty new to me and I'm still finding new things out everyday.

    Will do, hopefully I won't need any treatment but if I do I will ask them to use something else. Thank you for your advice.

    Kind regards

    Smudge 64

  • Hi Smudge 64,

    Also tell your optician if ever you have an eye test, they know quite a lot about PA/B12 def so can look for out for other issues that may arise ( such as iron def etc), they can see if your treatment is not optimum.

    Hope you are beginning to feel well with all the new B12! Make sure you eat well and taking a multy vitamin can help to avoid getting deficient ion other (B) vitamins that all are needed for good blood supply,

    Kind regards,

    Marre.

  • Hi Marre,

    Thanks for this, yes I wear glasses and contacts so I do visit my opticians fairly regularly. I will definitely mention it as I've got a lens check in a couple of weeks.

    I have just started to take a multi vitamin and I am starting to feel better, the last 4 weeks have been pretty bad, waiting for my next dose. I'm looking into supplementing myself as I don't feel I am getting enough b12, I'm not brave enough to inject myself just yet but I'm definitely not going to rule it out

    Thanks again for all your advice

    Kind regards

    Smudge 64

  • I had a tooth out 2 weeks ago Marre. They gave me an injection numbing the gum. Would that effect my B12 levels? Thank you

  • Hi Kirsi,

    Its only N20 that can cause a problem, it does not mean that all anaesthetics are harmful if you have a problem absorbing B12, see:

    bloodjournal.org/content/11...

    "Nitrous oxide (N2O) exposure.

    N2O inactivates cobalamin. When unrecognized and untreated clinical cobalamin deficiency (eg, PA) exists preoperatively, summation can produce rapid neuropsychiatric deterioration, especially after prolonged exposure.69 Routine cobalamin and MCV testing is advisable before surgical or dental procedures involving N2O exposure, especially in the elderly. Patients with abnormal results must be evaluated fully, and, if necessary, fully treated. Patients with conditions that predispose to deficiency, such as prior gastric surgery, should be treated by injection before surgery and by either route thereafter."

    Make sure your dentist knows you are on B12 treatment,

    Kind regards,

    Marre.

You may also like...